Gastroesophageal reflux disease (GERD), which causes heartburn and acid regurgitation, affects as much as 60% of the American population annually. As previous studies suggests that high levels of estrogen and progesterone increase gastroesophageal reflux, a further examination was conducted to determine the relationship between exogenous hormone use and the symptoms of GERD. The analysts paid particular attention in the risks of GERD symptoms in postmenopausal women that use postmenopausal hormone therapy, over-the-counter hormone preparations including estrogen and progesterone, and selective estrogen receptor modulators.
To determine said relationships, twenty-six years worth of detailed information on hormone use and other health-related factors was collected from the Nurses' Health Study (NHS). The NHS is a cohort that was established in 1976.121, 700 female registered nurses, ages 30 to 55 completed a questionnaire about the risk factors of cardiovascular disease and cancer. Every two years the participants completed follow-up questionnaires about personal habits, dietary information, medication use and medical diagnosis. For this particular study, an NHS questionnaire was sent out in 2002. It asked participants questions about how often they experienced heartburn or acid reflux.
Body mass index, smoking status, menopausal status, history of cancer and diabetes were considered. Data on types of post menopause hormone therapy was considered, including current use of over-the-counter preparations like “soy estrogen products” and “natural progesterone cream” that are used in attempts to ease many of the symptoms of menopause.
Among the 51, 637 eligible participants for this analysis, 23% reported heartburn or acid reflux at least once a week. Among these participants, 24% reported never using postmenopausal hormone replacement, 39% were former users and 22% were current users of estrogen only therapy, while 15% were current users of combined estrogen and progesterone therapy.
The risk of GERD symptoms in conjunction with postmenopausal hormone therapy was greater with increasing dosages of estrogen use. The risk of GERD symptoms decreased as time passed among participants who discontinued estrogen use.
Also, the use of over-the-counter hormone preparations including estrogen and progesterone, and selective estrogen receptor modulators showed a significant increased risk for GERD symptoms.
The use of progesterone and estrogen hormone therapies seems to play a role in the increased risk for symptoms of heartburn and acid reflux among postmenopausal women. To avoid such side effects, women should try more natural, herbal remedies. A scheduled talk with you primary health care giver is widely suggested.
A better understanding of how your body works will help you cope with hormonal fluctuations.
Detecting symptoms of hormonal imbalance can prevent you from developing serious conditions.
Implement simple lifestyle changes and natural approaches to prevent, manage, and relieve symptoms.